The Medicines & Healthcare products Regulatory Agency (MHRA) is now ‘closely monitoring’ reports of women and trans people experiencing period irregularities after receiving their coronavirus vaccines.
Almost 4,000 reports of irregular menstrual cycles as a vaccine side effect
Data revealed by The Sunday Times shows almost 4,000 reports of menstrual issues after inoculation up to the 17th of May. Records indicate that 2,734 cases of period irregularities were related to the AstraZeneca vaccine, 1,158 to the Pfizer vaccine and just 66 cases were attributed to the Moderna jab.
Reproductive immunologist Dr Victoria Male from Imperial College London also spoke to The BBC last month, stating that some who had been taking hormones to stop their periods and post-menopausal residents had also experienced bleeding after their COVID jabs.
The Sunday Times revealed that the majority of the reports were from those aged 30-49. Still, many more cases of heavy or irregular periods after vaccination could exist as people may not have been able to identify the experience as a side effect.
The MHRA has revealed that many period-related side effects involved heavier than usual bleeding, delayed periods and even unexpected bleeding. However, the watchdog has yet to draw any cause-related conclusions: ‘The current evidence does not suggest an increased risk of either menstrual disorders or unexpected vaginal bleeding following the vaccines.’
The number of reports of menstrual disorders and vaginal bleeding is low in relation to both the number of females who have received COVID-19 vaccines to date and how common menstrual disorders are generally. The MHRA will continue to closely monitor reports of menstrual disorders and vaginal bleeding with COVID-19 vaccines.
Dr Male believes that the immune system may actually be to blame for the menstrual irregularities. Immune cells play a part in both the thickening and shedding of the endometrium. When vaccines are brought into the mix, chemical signals may be released that could cause this shedding to be delayed or premature.
Luckily, evidence from other jabs such as flu and HPV vaccines have shown that any menstrual effects are likely to be temporary.
Menstrual vaccine side effects spark Twitter thread
Back in February, Dr Kate Clancy of the University of Illinois took to Twitter to confirm that it wasn’t just her who had noticed a change in herpost-vax period:
A colleague told me she has heard from others that their periods were heavy post-vax. I’m curious whether other menstruators have noticed changes too? I'm a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I'm in my 20s again.
Clancy’s brave inquiry caused a flood of responses, with many others revealing post-vaccine menstrual irregularities. Together with former colleague Dr Katherine Lee, the two decided to then launch their own survey to document and analyse the experiences.